IBS Network
20,984 members7,130 posts

Loperamide!!

Hello, I haven't been on here for almost a year because my troubles all went away wgen I started taking diarrhea pills. But lately I've been taking large amounts almost everyday an I'm growing dependant on them otherwise I worry incase I'll have a flare up! It's so stressful eveb wheb I'm constipated before work I think I'll take one more just incase so I end up being even more Constipated! I am taking 6-7 regularly before work. I'm worrying lately incase I have some Kong term health problems later on in life because of this. Could I? Or is it safe to use loperamide in larger doses? Thanks! Xx

11 Replies
oldestnewest

Hi not sure about loperamide think it would be best to check with GP or pharmacist ~I still have ups and downs with IBS but go with the flow so to speak ~had a nasty flare up a few weeks ago after eating a cheese scone ~drank peppermint tea to ease the pain ~Hope all going well with your job

Take care 😊

1 like
Reply

My doctor was the one who told me to use them but I don't know whether the amount I take is safe! Aww thank you, I hope your doing OK xx

Reply

Well best to check you are taking the right amount ~you could just drop into the chemist and ask advice ~no harm in that just to be on the safe side

Take care 😊

1 like
Reply

You can take up to 8 per day this i was told at the hospital and by my GP

Reply

I've heard that Loperamide (Imodium) can lose its effectiveness if taken for prolonged periods. Have you thought of trying a bulking agent like Fybogel or Normacol? This can help with diarrhoea by absorbing water from the colon thus firming up the stool.

1 like
Reply

Yeah that's probably true that's why over the year I've upped my doses because I started off taking 2 didn't seen to work anymore! Thanjs I'll look into that xx

Reply

It says on the box from my doctor up to 8 day can be taken or no more than 8

Reply

I'd beware of the increasing doses of loperamide - as other people have said, Fybogel is good for providing fibre and absorbing fluid. A lot of people think it's a laxative, but it isn't - it's good for keeping you 'regular'. I also find that exercise is very effective in helping me absorb fluids - and believe me, I'm no 'gym bunny'! Gentle exercise like a long walk, or swimming works fine.

Although I used to drink loads of water, I tend to limit that (still drinking a pint or two a day), as it seems that there's a correlation between lots of fluids and diarrhoea!

I hope things soon improve for you.

1 like
Reply

Hi LucyJane,

It could be worth thinking about why you are needing to take more and more laxatives.

Your body is likely reacting to something that is going on in your life, or a radical diet change. Is something else causing you to feel more and more anxious? This article may be of interest to you: sickofibs.com/ibs-symptoms/...

Alison

Reply

Obviously everyone is different and I'd always check with your GP but the amount you are taking is safe. You can take up to eight tablets four times a day (thirty two in total!) as a maximum dose. I know that sounds like a lot but it's what I take as prescribed by my gastroenterologist after having ischemic bowel. I'm absolutely not saying take this much because it depends on your case but I just wanted to reassure you it won't be doing you any damage. I agree with the others you should look at alternatives like bulking agents or focusing on eliminating certain foods from your diet one by one to see if there is something in particular that sets you off! Good luck, I hope that helps!

Reply

I take questran this seems to work with the Imodium

Reply

You may also like...